Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 82, NWS Jackson, MS

March 23, 2020Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Mar 23, 2020, 2:53 AM CDT for Ashley County, Arkansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2020, 2:53 AM CDT (07:53 UTC)
Expired
Mar 23, 2020, 3:15 AM CDT
In force
22 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 172 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS54 KJAN 230753
SVRJAN
ARC003-230815-
/O.NEW.KJAN.SV.W.0082.200323T0753Z-200323T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
253 AM CDT Mon Mar 23 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ashley County in southeastern Arkansas...

* Until 315 AM CDT.

* At 253 AM CDT, a severe thunderstorm was located near Old Milo, or
  10 miles north of North Crossett, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fountain Hill around 300 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3327 9204 3328 9204 3328 9200 3330 9200
      3330 9198 3333 9198 3335 9199 3335 9197
      3338 9196 3340 9199 3339 9162 3321 9202
      3325 9206
TIME...MOT...LOC 0753Z 242DEG 52KT 3332 9197 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:45 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 23, 12:45 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1245 AM CDT Mon Mar 23 2020

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
A band of showers and thunderstorms affecting GLH currently will
slowly shift southward over the next 12 hours. With this
convection, expect IFR/MVFR conditions. The band of showers
located along a weak front will eventually dissipate during the
day Monday and ceilings will begin to lift thereafter. Surface
winds will mainly be less than 10 kts and somewhat variable
depending on location in relation to the front. While fog is not
expected to be a big concern, will continue to monitor given the
very moist BL. /10/

&&

.DISCUSSION...

The forecast is generally on track in the near term with a broad
region of isentropic ascent and shower development shifting
eastward into the ArkLaMiss Delta region this evening as
previously expected. Modest instability (generally less than 500
j/kg most unstable CAPE and mid level lapse rates ~6.0 deg C)
will support isolated thunderstorms. Have made minor adjustments
to rain chances and other weather elements for the overnight, but
no significant adjustments were necessary. Have also included a
mention for patchy areas of early morning fog south of the I-20
corridor. /EC/

Prior discussion below:

Tonight and Monday:

Conditions will steadily moisten and warm through Monday under
zonal flow aloft and increasing southwest flow at the surface and
lower levels of the atmosphere. With lows ranging from the upper
50s to middle 60s, chances for showers, along with an isolated
thunderstorm, will once again increase overnight into Monday
morning. This is as a result of another front dropping south into
the CWA, as a subtle mid/upper level disturbance traverses the
region.

By Monday mid-afternoon, the front will slow its southward
progression as the disturbance exits east of the region. The
coverage of convection will also decrease during this time.
However, due to the front, increased instability with 60s dew
points and highs ranging from around 70 to the lower 80s, a chance
of showers and an isolated storm will remain in the forecast
through the remainder of the daytime period. /19/

Tuesday through Sunday:

The primary features to note in the forecast remain the Marginal
Risk for strong to severe thunderstorms in northern parts of our
forecast area on Tuesday, the warmer than normal temperatures
expected around the region through the end of the week. An
anomalously strong ridge centered over the Gulf Coast and a
deepening trough over the western CONUS will keep our forecast
area beneath westerly and southwesterly flow aloft, while low-
level flow will continue mostly out of the south and west.

This warm, moist advection regime will lead to enough instability
ahead of a cold front's arrival on Tuesday to warrant the
Marginal Risk for severe thunderstorms mainly that afternoon and
evening. Surface based instability will be fairly meager despite
the daytime heating, and mid-level lapse rates look to be a
limiting factor, so do not anticipate widespread severe storms.
The primary threat will be damaging wind gusts, but some hail and
an isolated tornado cannot be ruled out with the strongest of
storms. Better mid-level forcing will remain just to our north
where a greater risk for severe weather exists in far northern
Mississippi. Apart from the risk of severe storms, gusty winds and
temperatures climbing into the lower to mid-80s can be expected
Tuesday.

As the front pushes south through the area Tuesday night into
Wednesday, the threat for severe weather will decrease and the
front will wash out along the Gulf Coast. Temperatures will
moderate a few degrees with the front having moved through part of
the area, but expect warmer temperatures to return with gusto for
Thursday and Friday. A combination of MOS guidance values,
locally derived 850mb temp correlations, and height/temperature
anomalies all support max temperatures ranging from the lower 80s
in the Delta to near 90 degrees in the Pine Belt both days. Timing
of the next storm system is still a little uncertain at this
time, but guidance suggests an upper-level shortwave trough/closed
low should be lifting from the Plains through the Midwest between
Friday to Sunday time frame. This will bring some moderation of
temperatures once an associated surface cold front moves through
our forecast area, but breezier winds and chances for showers and
thunderstorms will return with it as well. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  79  63  84 /  32  44  14  22
Meridian      64  79  63  84 /  14  63  20  19
Vicksburg     67  75  64  83 /  40  45  14  24
Hattiesburg   65  83  64  86 /  10  40  14  14
Natchez       67  78  65  83 /  18  39  14  18
Greenville    55  67  61  78 /  94  78  34  59
Greenwood     59  71  62  80 /  96  83  34  68

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 22, 3:51 PM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
351 PM CDT Sun Mar 22 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
351 PM CDT Sun Mar 22 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms will be possible Tuesday afternoon
through evening across far southeast Arkansas and portions of
Mississippi and northeast Louisiana along and north of Interstate
20. The main threat with these storms will be damaging wind gusts
and locally heavy downpours, however hail and an isolated tornado
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Mar 22, 11:44 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
1144 PM CDT Sun Mar 22 2020

MSZ018-019-034-230530-
Washington MS-Sunflower MS-Bolivar MS-
1144 PM CDT Sun Mar 22 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER...NORTHWESTERN
WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 1230 AM CDT...

At 1144 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lamont, or 10 miles north of Greenville, moving east at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Benoit around 1150 PM CDT.
  Shaw around 1205 AM CDT.
  Cleveland and Boyle around 1210 AM CDT.
  Blaine around 1215 AM CDT.
  Ruleville around 1220 AM CDT.

Other locations impacted by this storm include Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3363 9045 3358 9046 3345 9106 3345 9108
      3343 9113 3345 9112 3347 9112 3350 9116
      3349 9118 3356 9123 3358 9115 3360 9113
      3362 9113 3365 9117 3367 9104 3388 9059
TIME...MOT...LOC 0444Z 250DEG 51KT 3353 9108

10

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.